Skip to main content

Algorithms for symmetric differential systems

Mansfield, Elizabeth L. (2001) Algorithms for symmetric differential systems. Foundations of Computational Mathematics, 1 (4). pp. 335-383. ISSN 1615-3375. (The full text of this publication is not currently available from this repository. You may be able to access a copy if URLs are provided) (KAR id:713)

The full text of this publication is not currently available from this repository. You may be able to access a copy if URLs are provided. (Contact us about this Publication)


Over-determined systems of partial differential equations may be studied using differential-elimination algorithms, as a great deal of information about the solution set of the system may be obtained from the output. Unfortunately, many systems are effectively intractable by these methods due to the expression swell incurred in the intermediate stages of the calculations. This can happen when, for example, the input system depends on many variables and is invariant under a large rotation group, so that there is no natural choice of term ordering in the elimination and reduction processes. This paper describes how systems written in terms of the differential invariants of a Lie group action may be processed in a manner analogous to differential-elimination algorithms. The algorithm described terminates and yields, in a sense which we make precise, a complete set of representative invariant integrability conditions which may be calculated in a "critical pair" completion procedure. Further, we discuss some of the profound differences between algebras of differential invariants and standard differential algebras. We use the new, regularized moving frame method of Fels and Olver [11], [12] to write a differential system in terns of the invariants of a symmetry group. The methods described have been implemented as a package in MAPLE. The main example discussed is the analysis of the (2 + 1)-d'Alembert-Hamilton system

We demonstrate the classification of solutions due to Collins [7] for f not equal 0 using the new methods.

Item Type: Article
Subjects: Q Science > QA Mathematics (inc Computing science)
Divisions: Faculties > Sciences > School of Mathematics Statistics and Actuarial Science
Depositing User: Elizabeth Mansfield
Date Deposited: 19 Dec 2007 18:26 UTC
Last Modified: 28 May 2019 13:35 UTC
Resource URI: (The current URI for this page, for reference purposes)
Mansfield, Elizabeth L.:
  • Depositors only (login required):